Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 84, NWS Tucson, AZ

August 12, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 12, 2024, 2:01 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2024, 2:01 PM MST (21:01 UTC)
Expired
Aug 12, 2024, 5:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WGUS55 KTWC 122101
FFWTWC
AZC003-130000-
/O.NEW.KTWC.FF.W.0084.240812T2101Z-240813T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
201 PM MST Mon Aug 12 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 500 PM MST.

* At 201 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sierra Vista, Hereford, Fort Huachuca and Ramsey Canyon Preserve.

This includes the following highways...
	Route 90 between mile markers 316 and 319.
	Route 92 between mile markers 322 and 329.

This includes the following streams and drainages...
  San Pedro River, Babocomari River and Slaughter House Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3156 11026 3147 11022 3143 11025 3142 11030
      3146 11035 3150 11038 3155 11040 3158 11037
      3160 11033

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KM
2 follow-up statements
066 
WGUS75 KTWC 122245
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
345 PM MST Mon Aug 12 2024

AZC003-130000-
/O.CON.KTWC.FF.W.0084.000000T0000Z-240813T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
345 PM MST Mon Aug 12 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON FOR SOUTHWESTERN COCHISE COUNTY...

At 345 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 2.5 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly due to more rainfall or drainage from the Huachuca Mountains.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Sierra Vista, Hereford, Fort Huachuca and Ramsey Canyon Preserve.

This includes the following highways...
	Route 90 between mile markers 316 and 319.
	Route 92 between mile markers 322 and 329.

This includes the following streams and drainages...
  San Pedro River, Babocomari River and Slaughter House Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3156 11026 3147 11022 3143 11025 3142 11030
      3146 11035 3150 11038 3155 11040 3158 11037
      3160 11033

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KM
285 
WGUS75 KTWC 122356
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
456 PM MST Mon Aug 12 2024

AZC003-130006-
/O.EXP.KTWC.FF.W.0084.000000T0000Z-240813T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
456 PM MST Mon Aug 12 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR 
SOUTHWESTERN COCHISE COUNTY...

The heavy rain has ended. There may still be brief showers for the 
next few hours. Flooding is no longer expected to pose a significant 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3156 11026 3147 11022 3143 11025 3142 11030
      3146 11035 3150 11038 3155 11040 3158 11037
      3160 11033

$$

KM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:23 PM MST, 38 minutes earlier.

Area forecast discussion, Aug 12, 1:23 PM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
123 PM MST Mon Aug 12 2024

.SYNOPSIS...
Scattered thunderstorms are expected through this afternoon and
evening with the potential for heavy rain and severe wind gusts.
Additional thunderstorms are likely Tuesday, with lower chances
Wednesday and Thursday. High temperatures will rise by mid-week,
though remain within a few degrees of normal.

&&

.DISCUSSION...
The overall weather pattern is being driven by an upper high over
the Southern Plains, and small scale circulation over northern
Baja California. Southern Arizona is under moist southerly flow
driven by these circulations. The atmosphere remains very moist,
elucidated by this morning's weather sounding that shows over 1.5
inches of precipitable water. Scattered showers and thunderstorms
have started developing as of this writing. With a fair bit of
instability in the atmosphere along with moisture, both severe
winds and flash flooding will be threats. There is a bit of storm
motion to these storms, and with a bit of wind shear, some of
these storms may be able to sustain themselves longer than the
usual pulse storms. Considering all threats and probabilities,
today appears to be a "moderate risk" day...or 3 on a scale of 1
to 5 of potential monsoon impacts.

Tuesday's weather will likely depend somewhat on how the
convection evolves today. That being said, the axis of moisture
does shift eastward slightly on Tuesday, and the potential areas
of impact should follow.

An upper high centered over the eastern Pacific should build
overhead on Wednesday and Thursday. This will effectively cut off
the southerly moisture tap from the Sierra Madres, and enhance
subsidence across the region. This should result in a couple days
of drier and hotter weather. At this stage, it looks like
temperatures should remain well below the High HeatRisk category
that would prompt Excessive Heat consideration.

The upper ridge quickly slides eastward back to southcentral US
late this week. This could result in an uptick in thunderstorm
activity Friday onward.

&&

.AVIATION...Valid through 13/12Z.
Scattered to broken clouds with 7k to 10k with scattered TSRA
through around 13/03Z, with continued -SHRA possible overnight.
Visibility restrictions, gusts to 45 kts, heavy rain, and mountain
obscurations likely with any thunderstorm this afternoon and
evening. Wind outside of thunderstorms will be less than 12 kts
and favor a west to southwesterly direction. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...
Chances for thunderstorms continue this afternoon and evening as
well as Tuesday. A downturn in thunderstorm chances is likely
Wednesday and Thursday, with moisture and thunderstorms chances
returning by the weekend. Minimum relative humidity values 25 to
40 percent in the valleys through mid-week. Outside of
thunderstorm outflow winds, 20-foot winds will generally be 15 mph
or less, with afternoon/early evening gusts to 20-25 mph and
light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Public...Dang
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:43 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 12, 1:23 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 12, 1:24 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 12, 1:42 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Aug 12, 1:51 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 12, 1:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 12, 2:00 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Aug 12, 2:21 PM MSTSevere Thunderstorm WarningTWCPima, Pinal39 min
Aug 12, 2:24 PM MSTSevere Thunderstorm WarningTWCSanta Cruz51 min
Aug 12, 2:25 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 12, 2:43 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Aug 12, 3:10 PM MSTSevere Thunderstorm WarningTWCSanta Cruz50 min
Aug 12, 3:30 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 12, 3:32 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Aug 12, 3:36 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Aug 12, 3:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 12, 3:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 12, 4:15 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 12, 4:18 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Santa Cruz2 hr
Aug 12, 4:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 12, 4:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 12, 4:58 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.